Hail, Washington
- When
- July 13, 6:50 PM EST
- Where
- Washington County, 1.26 mi WNW of Budaville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.180, -80.490
A 48 MPH wind gust was also reported.
A slowly southward-moving front was draped across central Ohio and Pennsylvania on July 13th. Warm air aloft initially kept storm development muted, but a mesoscaled convective vortex fired thunderstorms by early to mid-afternoon over the Middle Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A slowly southward-moving front was draped across central Ohio and Pennsylvania on July 13th. Warm air aloft initially kept storm development muted, but a mesoscaled convective vortex fired thunderstorms by early to mid-afternoon over the Middle Ohio Valley. These storms lifted northeastward into an environment characterized by 40 to 50 knots of deep-layer shear and up to 2500 J/kg of mixed layer CAPE. Dry air aloft also enhanced the downburst wind threat. As a result, many reports of tree damage were received across southwest Pennsylvania, along with several instances of marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 13, 6:39 PM EST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 739 PM EDT Thu Jul 13 2023 .SYNOPSIS... A series of crossing cold fronts will maintain occasional shower and thunderstorm chances through early next week. Some thunderstorms could be severe this afternoon and evening with one of the crossing fronts. && .NEAR TERM /THROUGH FRIDAY/... Mesoscale Update... A surface cold front continues its slow track southward across Ohio and West Central PA. A special 18Z PIT RAOB sounding indicates a cap and dry air aloft, which is supported by a low K index seen on recent mesoanalysis as well. CAPE is available if the cap is broken, with 0-6km shear around 40 kt. Isolated/scattered thunderstorms are still expected to develop in the vicinity of the front, though dry air entrainment and capping aloft may preclude convective if forcing along the front is not sufficient. If storms develop, dry air aloft could enhance a downburst potential as evaporative cooling would accelerate downdrafts in thunderstorms through early evening. SPC has maintained the marginal risk for severe thunderstorms due to this, and will maintain this mention in the Hazardous Weather Outlook. More favorable conditions for thunderstorms exists south of I 70, where little if any capping is seen, and better instability (ML CAPE 1500-2500 j/kg) is observed. The left exit region of an encroaching upper jet should also provide additional lift in this same area. Numerous showers and thunderstorms are expected to develop through late afternoon in this area. Dry air aloft should also result in a downburst potential in any organized thunderstorms. 0-6km shear was also ranging from 35-40kt. A severe thunderstorm watch has been issued through 9 pm for portions of the area in coordination with SPC and surrounding NWS offices. It appears large hail and damaging wind gusts are the main hazards in this area, though with favorable directional shear/curved hodographs, there is also a low tornado potential. In addition, any training of tstms could result in localized flooding. The severe potential should decrease later this evening as instability wanes. Restructured the POPs through early this evening to reflect the above reasoning. Expect an overall gradual decreasing trend to the POPs overnight, though scattered showers and thunderstorms are still expected, especially S-SE of PIT, as a shortwave trough interacts with some moisture streaming northeastward ahead of it. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... Isolated to scattered showers and thunderstorms are possible Friday, especially east of I 79, as the shortwave completes its passage through early afternoon. Isolated convection will be possible in the afternoon as convective temperatures are reached, though a lack of a significant trigger should limit this potential. Generally dry weather is expected Friday night as shortwave riding builds ahead of a Midwestern shortwave trough. This trough should move east on Saturday, tracking across the Upper Ohio Valley region late in the day through the evening. Shower and thunderstorms should again increase in coverage with its approach and passage. Scattered showers and thunderstorms are expected under broad upper troughing and low convective thresholds on Sunday, though coverage is in question with no strong forcing progged. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Model ensembles indicate the closed low across Central Canada will drift eastward through the period, opening into a trough by mid to late week. Upper troughing extending south of the low across much of the Eastern CONUS should maintain occasional scattered showers and thunderstorms at times as individual shortwaves rotate through the longwave trough. The trough should begin to flatten somewhat by late week, as the low opens and shifts northeastward. Temperatures should average near seasonable levels through the period. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Scattered +TSRA ongoing across portions of southeast OH, northern WV, and southwestern PA to begin the TAF period. Expect temporary/local restrictions at impacted terminals. Stronger storms are capable of producing gusty, erratic winds and large hail. Outside of convection, light winds and VFR conditions prevail. Storms should wane late this evening, though a few showers may linger overnight. Expecting patchy fog with MVFR (locally IFR) vsbys to settle in overnight, especially in areas that received rain this evening. .OUTLOOK... Shortwave movement within transient westerly flow will promote periodic restrictions in showers and thunderstorms through early next week. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...WM NEAR TERM...WM SHORT TERM...WM LONG TERM...WM AVIATION...Cermak
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 403 PM EDT Thu Jul 13 2023 OHZ068-069-PAZ031-075-076-WVZ004-012-021-509>514-142015- Noble-Monroe-Greene-Fayette-Higher Elevations of Fayette-Marshall- Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 403 PM EDT Thu Jul 13 2023 ...SEVERE THUNDERSTORM WATCH 482 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Showers and thunderstorms are likey through the evening. Some storms could be severe, with large hail and damaging wind. In addition, isolated tornadoes are possible in the strongest storms. Locally heavy rain is also possible, especially for areas that see multiple thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>022-029-073-074- 077-078-WVZ001>003-142015- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Mercer-Venango-Forest-Lawrence-Butler- Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Washington- Westmoreland-Higher Elevations of Westmoreland-Indiana- Higher Elevations of Indiana-Hancock-Brooke-Ohio- 403 PM EDT Thu Jul 13 2023 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. There is a low potential for isolated severe thunderstorms through early evening, with the main hazards expected to be damaging wind and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. WM
Special Weather Statement
National Weather Service Pittsburgh PA
711 PM EDT Thu Jul 13 2023
OHZ059-132345-
Belmont OH-
711 PM EDT Thu Jul 13 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BELMONT COUNTY THROUGH
745 PM EDT...
At 711 PM EDT, Doppler radar was tracking a strong thunderstorm near
Barnesville, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
St. Clairsville, Barnesville, Bethesda, Belmont, Morristown, Neffs,
and Barkcamp State Park.
This includes Interstate 70 in Ohio between mile markers 206 and 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3989 8107 4001 8118 4016 8093 4003 8075
TIME...MOT...LOC 2311Z 237DEG 23KT 3998 8110
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CLSpecial Weather Statement
National Weather Service Pittsburgh PA
720 PM EDT Thu Jul 13 2023
PAZ031-132345-
Greene PA-
720 PM EDT Thu Jul 13 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GREENE COUNTY
THROUGH 745 PM EDT...
At 719 PM EDT, Doppler radar was tracking a strong thunderstorm over
Waynesburg, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Waynesburg, Jefferson Boro, Fairdale, Carmichaels, Rices Landing, and
Clarksville.
This includes Interstate 79 in Pennsylvania between mile markers 9
and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southwestern Pennsylvania.
&&
LAT...LON 3994 8021 3999 8010 3999 8009 4001 8006
3999 8005 3998 8005 3997 8004 3998 8003
3985 7993 3983 8013
TIME...MOT...LOC 2319Z 254DEG 20KT 3988 8014
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HefferanPreliminary Local Storm Report
National Weather Service Pittsburgh PA
732 PM EDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM Tstm Wnd Dmg 1 SSE Lafferty 40.10N 81.01W
07/13/2023 Belmont OH 911 Call Center
Tree down on Mt. Hope road.
&&
Event Number PBZ2301923
SKHPreliminary Local Storm Report
National Weather Service Pittsburgh PA
734 PM EDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM Tstm Wnd Dmg Belmont 40.03N 81.04W
07/13/2023 Belmont OH 911 Call Center
Tree down on West Main Street.
&&
Event Number PBZ2301924
SKHPreliminary Local Storm Report
National Weather Service Pittsburgh PA
744 PM EDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM Tstm Wnd Dmg Moundsville 39.67N 81.48W
07/13/2023 Noble OH 911 Call Center
Large tree down, blocking cameron bridge road.
&&
Event Number PBZ2301925
CLPreliminary Local Storm Report
National Weather Service Pittsburgh PA
746 PM EDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM Tstm Wnd Dmg Moundsville 39.92N 80.74W
07/13/2023 Marshall WV 911 Call Center
Power lines blown down on 2nd street
&&
Event Number PBZ2301926
CLThe Pittsburgh radar (KPBZ), 45 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
26 thunderstorm wind, 9 hail, 1 lightning. Local standard time, as filed.
A 48 MPH wind gust was also reported.
Trees were reported to be blown down north of Taylorstown.
The hail was mostly pea to nickel-sized, with the largest stones reaching around quarter-sized.
Trees were blown down on Belgium Hill Road.
Tree downed in the area.
A tree was downed on to power lines on Dickerson Run Road.
Trees were blown down on to Morgan Hill Road.
A photo was submitted, showing a large tree snapped near the trunk.
A tree was downed at the corner of Pleasant and High Street.
The gust was measured on a home weather station in North Fayette Township.
Large branches were torn off of a tree, with a picture provided.
A tree fell on to a car at the intersection of Abbey Lane and Ridgebury Drive.
Several large tree limbs were snapped and a few medium-sized trees were blown down. Picture provided.
A photo was provided, showing a large tree on a road that was snapped in half.
Lightning struck a tree and a house, with minor damage sustained inside the house.
Large tree limbs were downed on to power lines.
A large tree was blown down at the intersection of Gross Street and Friendship Avenue.
A tree was reported down on a car outside of West Penn Hospital.
A photo was submitted, showing a large tree down.
A report and photo were received regarding multiple trees down in the Penn Hills area.
A tree was reported down on railroad tracks.
Numerous trees were reported down in the New Kensington area.
Numerous trees were reported down in Upper Burrell Township.
A report and photo of trees snapped in half in Bell Township were received. Additionally, there was a report of damage to outdoor window shutters and a roof vent was pulled up.
Trees were blown down along Route 286.
On Old Route 56, a tree was reported down.
A tree limb larger than 3 inches in diameter was reported down on Old Route 119.
A tree was reported down on Route 403.
A tree was reported down at the intersection of Ridge Road and Cloe Rossier Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121527, 1121528, 1121529, 1121531, 1121533, 1121536, 1121537, 1121538, 1121539, 1121540, 1121541, 1122425, 1122426, 1122428, 1122429, 1122430, 1122431, 1122432, 1122433, 1122434, 1122435, 1122436, 1122437, 1122439, 1122440, 1122444, 1122445, 1122446, 1122447, 1122448, 1122449, 1122450, 1122451, 1122453, 1122454, 1122461.